Heavy Rain, Volusia
- When
- September 14, 12:00 AM EST to 9:00 PM EST
- Where
- Volusia County, 1.94 mi WNW of Hucomer
- Reported by
- Mesonet
- Coordinates
- 28.940, -80.900
Mesonet site KFLEDGEW62 measured 7.06 inches of rainfall.
Heavy rainfall led to flash flooding, with water in homes, in Edgewater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Heavy rainfall led to flash flooding, with water in homes, in Edgewater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 13, 8:55 PM EST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Melbourne FL 955 PM EDT Fri Sep 13 2024 ...New UPDATE... .UPDATE... Issued at 955 PM EDT Fri Sep 13 2024 Much of East Central Florida is rain-free at this hour with mostly cloudy skies except north of I-4 where clearing has occurred. Temperatures remain warm... generally in the upper 70s to lower 80s. It's very muggy, with dew points running in the mid/upper 70s. Overnight, hi-res guidance indicates at least a low (20-30%) chance of redeveloping showers and storms across mainly the Treasure Coast. The only other item of note is the potential for some patchy fog mainly north of Greater Orlando. LEE is already at 4 SM visibility and 100% RH. Overnight lows in the mid/upper 70s are forecast along with light/variable winds. && .PREVIOUS DISCUSSION... Issued at 434 PM EDT Fri Sep 13 2024 - High coverage of showers and storms capable of heavy rainfall, occasional to frequent lightning, and gusty winds through Saturday - Remaining very warm and humid this weekend with heat index values up to 102-107+ - Saint Johns River at Astor forecast to remain in Moderate Flood through early next week Currently-Tonight... Local radar imagery shows numerous showers and scattered lighting storms over west Florida moving east- northeast. Isolated showers and lightning storms are also developing over Brevard to Martin counties along the east coast sea breeze as it moves inland. Analysis charts show a surface trough to the northeast of the Florida coast with a stationary boundary over north-central Florida. Additionally, a weak upper level shortwave is located over the northeast Gulf of Mexico and northern Florida where there are widespread showers and scattered lightning storms moving east-northeast. Temperatures are generally in the mid 80s to mid 90s across east central Florida (except cooler where it has recently rained) with heat index values up to 102-108 (mainly across south central Florida). A Heat Advisory is in effect until 6 PM for Okeechobee, St. Lucie, and Martin counties. This level of heat can affect anyone without adequate precautions. It is recommended to take frequent breaks from the heat and stay hydrated, especially if spending extended periods of time outdoors this afternoon. Scattered to numerous showers (PoPs ~ 50-60%) and scattered lightning storms are forecast to develop into this evening as interactions occur between the sea breezes and outflow from previous storms. Rain and storm chances gradually diminish after sunset (PoPs ~ 20-40%) before ending over land around midnight. The main hazards will be heavy rainfall, occasional to frequent lightning, and wind gusts up to 30-45mph. Rainfall amounts of 1-3" (locally up to 4-5") will have the potential to produce minor flooding of urban, low-lying, and poor drainage areas due to already saturated soils. Low temperatures in the low to upper 70s with partly to mostly cloudy skies are forecast overnight. Saturday- Scattered to numerous showers (PoPs ~ 60-70%) and scattered lightning storms are forecast to develop into the afternoon and evening as interactions occur between sea breezes and outflow from previous storms. Coverage of showers and storms are expected to increase as the west coast sea breeze pushes inland and west- northwest winds veer onshore along the east central Florida coast with the east coast sea breeze Saturday afternoon into the evening. Rain and lightning storms chances decrease Sunday with drier air expected over east central Florida as the aforementioned trough moves northeast away from the north . The main hazards will be heavy rainfall, occasional to frequent lightning, and wind gusts up to 30-40mph. Rainfall amounts of 1-3" (locally up to 4") will have the potential to produce minor flooding of urban, low- lying, and poor drainage areas due to already saturated soils. Afternoon highs in the upper 80s to low 90s are forecast with heat index values generally up to 100-107, as well as a Moderate HeatRisk. This level of heat affects most individuals who are sensitive to heat. Sunday-Thursday (modified previous discussion)... Drier air is expected to slowly filter over east central Florida as the aforementioned surface trough strengthens and moves northeast away from the northeast Florida coast into early next week. The low is forecast to gradually push northward into the Carolinas and mid Atlc States Monday into Tuesday. Drier air over the GoMex early in the period will gradually build into the FL peninsula slowly promoting lower values of PWAT. Storm steering flow should remain WRLY for much of the period. Aloft, an unsettled pattern develops with troughiness across the Deep South and southeast U.S. with this messy pattern pushing into the FL peninsula Sun overnight- Tue, then much of this activity lifts north along the Atlc Seaboard. Have opted for 40-50pct PoPs thru the extended. With any luck, there will be a lower coverage each day, thus allowing already saturated basins to slowly recover from all of the recent heavy rainfall. Afternoon highs in the U80s to around 90F each day, with overnight mins in the L-M70s, except U70s along the immediate Space/Treasure coasts. && .AVIATION... (00Z TAFs) Issued at 658 PM EDT Fri Sep 13 2024 Outside of convection, VFR is forecast to prevail at all terminals. 30-50% probability of MVFR CIGs particularly near DAB or SFB around daybreak. Light/VRB winds through tonight, becoming NE 5-12 KT on Saturday afternoon. Isolated (<30%) storm chances linger through around 02Z near SUA. Scattered/numerous (40-60%) storms expected Saturday after 18Z, focusing first over MCO/DAB area then the Treasure Coast after 22Z. Wind gusts 25-35 KT in the strongest activity. TEMPOs will be considered for this timeframe in subsequent TAFs if trends hold. && .MARINE... Issued at 434 PM EDT Fri Sep 13 2024 Currently-Tonight... Scattered generally offshore moving showers and lightning storms are forecast this evening with a surface trough to the east-northeast of the local waters. The main hazards will be occasional to frequent lightning, wind gusts up to 30-45mph, and heavy rainfall. West-northwest winds at 6-12kts with seas up to 2-3ft nearshore and up to 4ft over the Gulf Stream are forecast. Saturday-Tuesday (modified previous discussion)... A weak surface boundary lingers across the region for a couple more days with deep moisture in place and elevated shower and lightning storm chances, before some drier air moves into the area Sunday into next week with lower coverage of showers and storms expected. Offshore moving showers/storms across the local waters are forecast each day. There should be ECSB formation today thru the weekend as light NNE/NE winds develop in the afternoon. Winds speeds AOB 15 kts (outside of convection) thru this weekend and into next week. Seas 3-4 ft nearshore and 4-5 ft offshore to begin the day, with wave heights subsiding to AOB 3 ft later tonight thru early Sunday morning. Due to increasing swells seas are forecast to build, once again, Sun thru early next week, reaching 6 ft offshore Sun aftn - possibly 6-7 ft thru Mon before subsiding, again, Mon night-Tue. Seas during this time may build 4-6 ft near shore (late Sun into Mon). && .PRELIMINARY POINT TEMPS/POPS... DAB 76 89 75 88 / 30 70 30 50 MCO 77 91 75 90 / 30 70 20 50 MLB 77 91 75 89 / 30 60 30 50 VRB 76 91 74 89 / 30 60 30 50 LEE 76 89 75 89 / 30 70 20 50 SFB 76 90 74 89 / 20 70 20 50 ORL 77 90 76 90 / 30 70 20 50 FPR 76 91 74 89 / 30 60 30 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && UPDATE...Heil AVIATION...Heil
Hazardous Weather Outlook National Weather Service Melbourne FL 809 PM EDT Fri Sep 13 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-141215- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 809 PM EDT Fri Sep 13 2024 This Hazardous Weather Outlook is for east central Florida. .DAY ONE...Tonight. .THUNDERSTORM IMPACT... Isolated lightning storms are possible through this evening, mainly along the Treasure Coast. .RIP CURRENT AND SURF IMPACT... A Moderate risk of life-threatening rip currents exists at all central Florida Atlantic beaches. Always swim near a lifeguard and never enter the water alone. .RIVER FLOOD IMPACT... The Saint Johns River at Astor is forecast to remain in Moderate Flood stage. Small additional rises are possible if locally heavy rainfall develops over the river basin. For more information, please refer to the associated Flood Warning for the Saint Johns River at Astor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Numerous showers and lightning storms remain in the forecast again on Saturday, then scattered coverage Sunday into much of next week as deep moisture gradually declines. Episodes of heavy rainfall leading to additional flooding, lightning strikes, and gusty winds will remain the primary threats. Heat and high humidity will produce peak heat indices of at least 102 to 107 degrees, again, on Saturday. Lower humidity Sunday into next week will allow heat indices to fall into the low 100s. A Moderate to High risk of dangerous rip currents is expected at the beaches through the extended. High astronomical tides will produce above normal water levels around the times of high tide from Sunday evening through much of next week. This may cause minor inundation of low lying properties near inlets, nearby areas along the Intracoastal Waterway, and adjacent canals. Some docks may briefly get overtopped by water. Increasing long period swells will build seas later on Sunday into next week promoting poor to potentially hazardous boating conditions. Flooding along the Saint Johns River, particularly at Astor, will continue through the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Heil
The Melbourne radar (KMLB), 95 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
Mesonet site KFLEDGEW62 measured 7.06 inches of rainfall.
Emergency manager reports widespread standing water of 3 to 4 inches deep on roads in the Florida Shores subdivision. Some areas have flooding over roadways up to 12 inches deep. It was later reported that 20 homes had up to 1 to 3 inches of water enter their homes due to people driving through water.
The CoCoRaHS station FL-VL-1 in New Smyrna Beach measured 4.74 inches of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215152, 1215153, 1215151.